Kentucky, 2018Damaging Wind in Kentucky, April 3, 2018
April 3, 2018 · NWS RLX · 1 event in 1 county or zone
A strong cold front pushed through on the evening of the 3rd, driving a line of strong to severe thunderstorms through northeastern Kentucky.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front pushed through on the evening of the 3rd, driving a line of strong to severe thunderstorms through northeastern Kentucky.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 3, 9:51 PM EST, 57 minutes earlier.
Area forecast discussion, Apr 3, 9:51 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1051 PM EDT Tue Apr 3 2018
.SYNOPSIS...
A cold front will push east across the area tonight. Strong
thunderstorms and heavy rain are possible with this cold front.
Another cold front pushes southeast later this week.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 1045 PM Tuesday...
Storms still propagating eastward, but perhaps showing some
gradual signs of weakening, but will still need to watch closely
for a few more hours. Bulk shear still very strong, so
reorganization cannot be ruled out going into the overnight.
As of 740 PM Tuesday...
Convection moving in a bit ahead of schedule with a convective
watch now in place for the next few hours. Secondary line still
expected behind this initial line.
As of 216 PM Tuesday...
Heavy rain from showers and thunderstorms tonight falling on
saturated ground could result in additional water problems
across portions of southeast Ohio as well as the northern
counties of West Virginia. With this in mind, issued another
Flash Flood Watch for this evening and tonight.
As of 200 PM Tuesday...
Latest radar mosaic shows area of showers and thunderstorms
that prevailed across much of our northern counties has begun to
move north. This trend is expected to continue and believe this
precip will exit our northern counties during the next few
hours.
Our attention then turns to our west where a line of showers
and storms has developed. These showers and storms are
associated with a cold front which should push across our area
tonight.
Expect these storms should begin to push into our far western
counties later this evening and then across the remainder of the
forecast area overnight. SPC has outlooked the western 90% of
our forecast area in some type of a severe threat. Some of our
far western zones are outlooked as an enhanced threat of severe
thunderstorms with decreasing severe threat as you move east.
Will not regurgitate SPC thinking in the most recent outlook.
In addition to severe threat tonight, some of these storms may
produce locally heavy rainfall which could cause some localized
flooding.
Some of the latest models suggest that precipitation associated
with the upper level system should continue across our northern
counties on Wednesday. So have hung onto PoPs a little longer
than what would occur with just the front.
Airmass across the northern mountain counties could become cold
enough on Wednesday for some light snow to fall. However, little
accumulation is anticipated at this time.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
As of 300 PM Tuesday...
High pressure generally through the period with below normal
temperatures.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 300 pM Tuesday...
The trend north of the Friday night/Saturday system continues,
such that wintry impacts have shifted into our area. We will
continue to closely monitor this as the potential for
accumulating snow is increasing at least across a portion of the
area.
&&
.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
As of 740 PM Tuesday...
Convection has begun early across the area, and timing the
arrival at each site was challenging to say the least.
Amendments can be expected going forward as the activity
continues to move into the middle Ohio Valley. Brief IFR likely
as well as gusty winds to 40kts, possibly higher at times.
Visibilities likely not to be lower than VFR out of
precipitation as surface and low level winds will be fairly
gusty through the period, so do not expect mist/fog to set in
once the rain exits.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY...
FORECAST CONFIDENCE: Low to Medium.
ALTERNATE SCENARIOS: Timing of showers and storms will likely
differ than currently forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE WED 04/04/18
UTC 1HRLY 03 04 05 06 07 08 09 10 11 12 13 14
EDT 1HRLY 23 00 01 02 03 04 05 06 07 08 09 10
CRW CONSISTENCY H M M L L M M H H H H L
HTS CONSISTENCY M L L L H H H H H H H L
BKW CONSISTENCY H H H M M L L M M M M L
EKN CONSISTENCY H H H M M M M M L M H L
PKB CONSISTENCY M M L L M H H H H H H L
CKB CONSISTENCY H M M M M M M M H H H L
AFTER 00Z THURSDAY...
No widespread IFR conditions are anticipated.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 8 AM EDT Wednesday for WVZ007>011-017-
019-020-031-032.
OH...Flash Flood Watch until 8 AM EDT Wednesday for OHZ066-067-075-
076-083>086.
KY...None.
VA...None.
&&
SYNOPSIS...JSH/30
NEAR TERM...JSH/26
SHORT TERM...30
LONG TERM...30
AVIATION...26Hazardous weather outlook, Apr 3, 9:03 PM EST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1003 PM EDT Tue Apr 3 2018
VAZ003-004-WVZ024>026-050215-
Dickenson-Buchanan-Mingo-Logan-Boone-
1003 PM EDT Tue Apr 3 2018
...SEVERE THUNDERSTORM WATCH 34 IN EFFECT UNTIL 3 AM EDT WEDNESDAY...
This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ066-067-075-076-083>086-WVZ007>011-017-019-020-031-032-050215-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Pleasants-Tyler-Wirt-Ritchie-Doddridge-Harrison-
Taylor-
1003 PM EDT Tue Apr 3 2018
...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT WEDNESDAY...
...SEVERE THUNDERSTORM WATCH 30 IN EFFECT UNTIL 1 AM EDT WEDNESDAY...
This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions northern and western West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
KYZ101>103-105-OHZ087-WVZ005-006-013>016-018-027>030-050215-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Wayne-Cabell-Lincoln-
Putnam-Kanawha-Roane-Calhoun-Clay-Braxton-Gilmer-Lewis-
1003 PM EDT Tue Apr 3 2018
...SEVERE THUNDERSTORM WATCH 30 IN EFFECT UNTIL 1 AM EDT WEDNESDAY...
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
WVZ033-034-039-040-515>526-050215-
McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
1003 PM EDT Tue Apr 3 2018
This Hazardous Weather Outlook is the mountainous counties of West
Virginia.
.DAY ONE...Tonight.
Strong winds aloft could mix down the surface to produce strong wind
gusts up to 40 mph over the higher terrain tonight into early
Wednesday. Thunderstorms overnight could also mix down these strong
winds.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
TRM
In the hours before
Local storm report, Apr 3, 8:49 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
949 PM EDT TUE APR 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM TSTM WND DMG POINT PLEASANT 38.85N 82.13W
04/03/2018 MASON WV BROADCAST MEDIA
TREES DAMAGED, SOME TOPS BROKEN OFF WITH JUST TRUNK
LEFT
&&
EVENT NUMBER RLX1801415
MZLocal storm report, Apr 3, 8:58 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
958 PM EDT TUE APR 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL 3 E DURANT 39.76N 81.85W
04/03/2018 E1.00 INCH MORGAN OH SOCIAL MEDIA
RIGHT ALONG THE MORGAN/MUSKINGUM COUNTY LINE, RELAYED
VIA BROADCAST MEDIA
&&
EVENT NUMBER RLX1801416
MZSpecial weather statement, Apr 3, 9:06 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
1006 PM EDT TUE APR 3 2018
WVZ019-020-031-040230-
Doddridge-Harrison-Ritchie-
1006 PM EDT TUE APR 3 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL RITCHIE...DODDRIDGE
AND HARRISON COUNTIES...
At 1006 PM EDT, a strong thunderstorm was located near West Union, or
11 miles east of Harrisville, moving east at 45 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Clarksburg, Bridgeport, Shinnston, Stonewood, Nutter Fort, Salem,
Lumberport, West Union, Anmoore, West Milford, Lost Creek, Pullman,
Greenwood, Blandville, Avon, Grove, Wolf Summit, New Milton,
Smithburg and Sedalia.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 79 between mile markers 110 and 120.
Route 50 in West Virginia between mile markers 43 and 82.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3943 8032 3917 8024 3915 8054 3917 8059
3914 8062 3912 8094 3928 8095
TIME...MOT...LOC 0206Z 256DEG 41KT 3921 8083
ABELocal storm report, Apr 3, 9:12 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1012 PM EDT TUE APR 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL BIDWELL 38.92N 82.30W
04/03/2018 E1.00 INCH GALLIA OH BROADCAST MEDIA
&&
EVENT NUMBER RLX1801417
MZLocal storm report, Apr 3, 9:31 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1031 PM EDT TUE APR 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL SALEM 39.28N 80.57W
04/03/2018 E1.00 INCH HARRISON WV PUBLIC
&&
EVENT NUMBER RLX1801418
MZLocal storm report, Apr 3, 9:52 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1052 PM EDT TUE APR 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM TSTM WND DMG HEIGHTS 38.86N 82.13W
04/03/2018 MASON WV BROADCAST MEDIA
STEEPLE BLOWN OFF A CHURCH ON 22ND STREET
&&
EVENT NUMBER RLX1801419
MZThunderstorm Wind, Lawrence
- When
- April 3, 10:48 PM EST
- Where
- Lawrence County, 0.88 mi NE of Martha
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 38.010, -82.910
Multiple large tree limbs were blown down along Highway 32.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, April 3, 2018$978,000 · EF2 · 16 events
- Tornadoes and Hail in Kentucky, April 3, 20181 injured · $1.5 million · EF1 · 44 events
- Tornadoes and Damaging Wind in Kentucky, April 3, 2018$255,000 · EF2 · 10 events
- Tornadoes and Flash Flooding in Ohio, April 3 to 4, 2018$897,000 · EF1 · 55 events
- Damaging Winds in Mississippi, April 3, 20182 injured · $670,000 · 60 kt wind · 37 events
- Tornado and Flash Flood in Illinois, April 3 to 4, 2018$2.0 million · EF1 · 3 events
- Tornado and Hail in Missouri, April 3, 2018$1.5 million · EF1 · 3 events
- Damaging Winds in Texas, April 3, 2018$2.0 million · 70 kt wind · 5 events
- Tornado and Hail in Illinois, April 3, 2018EF2 · 4 events
- Damaging Winds in Alabama, April 3, 2018$20,000 · 65 kt wind · 85 events
- Tornadoes and Flash Flooding in Indiana, April 3, 2018$242,000 · EF0 · 32 events
- Tornadoes and Hail in Missouri, April 3, 2018$165,000 · EF1 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743109.